Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

October 8, 2021Sandusky County, Ohio

NWS Cleveland, OH issued this special weather statement at Oct 8, 2021, 9:41 PM EDT for Sandusky County, Ohio. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2021, 9:41 PM EDT (01:41 UTC)
Expired
Oct 8, 2021, 10:30 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Hail
0.88 in
Wind
30

County Sandusky County, OH

The radar

The Cleveland radar (KCLE), 102 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 9:53 PM EDTHAIL 11 N Ballville, OHSPOTTER REPORTS QUARTER-SIZE HAIL IN BALLVILLE.
Oct 8, 10:00 PM EDTTSTM WND DMG1 Wsw Fremont, OHSEVERAL REPORTS OF TREES DOWN ACROSS FREMONT.
Oct 8, 10:00 PM EDTHAIL 11 Sw Fremont, OHMULTIPLE QUARTER-SIZE HAIL REPORTS IN THE CITY OF FREMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS81 KCLE 090141
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
941 PM EDT Fri Oct 8 2021
 
OHZ008-090230-
Sandusky OH-
941 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Sandusky
County through 1030 PM EDT...

At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fremont, Ballville, Vickery and Stony Prairie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4146 8313 4145 8302 4145 8301 4143 8301
      4144 8299 4138 8292 4125 8317 4126 8318
      4132 8325
TIME...MOT...LOC 0140Z 222DEG 10KT 4130 8318 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 8, 9:33 PM EDT, 8 minutes earlier.

Area forecast discussion, Oct 8, 9:33 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
933 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Weak low pressure will meander from the mid-Mississippi Valley
through the western Great Lakes through Saturday morning. High
pressure will persist over the area through Monday night as another
weak low pressure will move through the Great Lakes region through
Tuesday morning.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Pockets of showers and thunderstorms continue across the area
this evening, though coverage is beginning to decrease.
We are beginning to see some light rain shower activity appear
across the OH/PA border and anticipate this activity will become
more widespread and slowly drift north into NE OH/NW PA later
this evening into Saturday morning. Already starting to see some
signs of low clouds across the mid-section of the area,
generally along the I-71 corridor. This will be the area to
watch fog any patchy dense fog development later tonight.

Previous Discussion... Scattered showers and
thunderstorms have begun to develop across the area this
afternoon and are expected to continue through this evening,
shifting to be primarily along and east of the I71 corridor. An
upper level shortwave trough, currently over Illinois continues
to move northeast across the Great Lakes region. This has
resulted in southerly winds in the lowest layers, increasing the
moisture content over the area and bringing areas of vorticity
aloft. This will continue to provide support for shower and
thunderstorm development this evening. Clearing in the cloud
deck this afternoon has also allowed CAPE values to exceed 1000
J/kg, enhancing some of the storms to be severe with hail near 1
inch being the primary threat with freezing levels near 10kft.
Locally heavy rainfall is also possible, which may cause flash
ponding. Shower coverage should gradually decrease after sunset
with the loss of daytime heating. With calm winds across the
area overnight tonight, and a relatively moist airmass with
dewpoints holding in the low 60s, areas of fog may develop
across inland counties. Exact locations will be dependent on
many factors including ongoing precipitation, areas that
received precipitation today, any clearing in skies. On Saturday
afternoon, much of the area should remain dry, however
lingering moisture ahead of a building ridge will reintroduce
scattered showers and thunderstorms Saturday afternoon,
primarily for the eastern tier of counties. Showers will again
diminish near sunset. High temperatures on Saturday will again
be above average in the mid to upper 70s, locally cooler in
areas that receive showers. Overnight lows will dip into the low
60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level ridge will edge its way into the central Great
Lakes region on Sunday, positioning the area between a strong
surface low over the northern Plains and a coastal low off the
Mid-Atlantic Coast. This high pressure will bring a drier
airmass aloft to the area, allowing for dry conditions and
unseasonably warm temperatures for the end of the weekend and
the beginning of next week. High temperatures on Sunday and
Monday will be in the low to mid 80s with overnight lows in the
low to mid 60s. With dewpoints during the day in the low to mid
60s, muggy conditions will spread across the area. Winds will
also increase to 10-15 mph from the south during this time.

On Monday night, a shortwave trough will move northeast along the
leading edge of an amplified upper level trough over the western
U.S., bringing an associated surface low across the western Great
Lakes region. This should not bring widespread impact to the area,
although isolated showers cannot be ruled out for the far western
counties. Increased cloud cover will be the primary result. Showers
should begin to diminish and move north by daybreak.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
An isolated lingering shower is possible Tuesday as the
aforementioned low pressure continues to move northeast out of
the Great Lakes region. High pressure will again build over the
area, allowing for widespread dry conditions through Thursday
morning. By the end of the week, models are consistent with a
Colorado Low developing and strengthening as it moves northeast
across the northern Great Plains/western Great Lakes. A strong
frontal boundary is expected to develop and move east with the
system, although exact timing and strength over the area remains
inconsistent with models. Have opted to have chance PoPs from
Thursday through the beginning of the weekend. Temperatures
through this period will remain above average in the mid to
upper 70s.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
VFR across the TAF sites this evening with deteriorating
conditions into the MVFR and IFR range across most sites tonight
into Saturday morning. Slightly higher winds out east should
result in more low, IFR ceilings, rather than fog, thus IFR
ceilings are possible at CAK/YNG. Out west, patchy fog could be
possible as more cloud breaks and lighter wind conditions are
expected. This could drop vsbys at TOL/FDY/MFD down to MVFR
and/or IFR. Along the lakeshore at CLE/ERI, there is less
confidence in any periods of lower vsbys and/or ceilings.

An area of light to moderate rain should develop across the
eastern half of the area tonight into Saturday morning,
generally impacting YNG/ERI with MVFR vsbys. Not anticipating
too much thunder with this activity.

Generally VFR conditions are expected late Saturday morning
through the remainder of the TAF period. The best chance for any
restrictions could be at ERI/YNG Saturday afternoon and evening
in showers and/or thunderstorms.

Light winds are generally anticipated through the TAF period, 5
knots or less.

Outlook...Non-VFR possible with rain showers Monday night
through Tuesday morning.

&&

.MARINE...
Generally quite marine conditions will continue through the
weekend, with southerly winds of 5-10 knots, increasing to 10-15
knots on Sunday. Any thunderstorm development through this evening,
and again on Saturday afternoon may locally produce gusty winds
along with hail up to 1 inch. A Colorado low will develop and move
northeast over the western Great Lakes/northern Plains through
Tuesday, increasing the pressure gradient over Lake Erie and
resulting in winds up to 20 knots. Due to offshore flow, the highest
waves will remain along the northern coast and no marine headlines
are anticipated at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Kahn
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Kahn
MARINE...Campbell
Hazardous weather outlook, Oct 8, 3:21 PM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
321 PM EDT Fri Oct 8 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-091930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
321 PM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 5:14 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
514 PM EDT Fri Oct 8 2021

OHZ010-082200-
Lorain OH-
514 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central Lorain
County through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elyria, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lorain, Elyria, North Ridgeville, Avon Lake, Avon, Sheffield Lake and
Sheffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 8197 4143 8197 4138 8214 4142 8217
      4145 8216 4145 8217 4148 8215 4152 8202
      4152 8199
TIME...MOT...LOC 2114Z 214DEG 13KT 4141 8213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

26
Special weather statement, Oct 8, 5:21 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
521 PM EDT Fri Oct 8 2021

OHZ020-031-082200-
Medina OH-Wayne OH-
521 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Medina
and north central Wayne Counties through 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Creston, or 9 miles north of Wooster, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Wooster, Wadsworth, Rittman, Lodi, Creston, Chippewa Lake,
Seville, Smithville, Westfield Center, Gloria Glens Park, Burbank,
Chippewa-On-The-Lake and Briarwood Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 8182 4084 8195 4112 8203 4112 8171
TIME...MOT...LOC 2121Z 182DEG 15KT 4095 8189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 6:08 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
608 PM EDT Fri Oct 8 2021

OHZ006-017-082300-
Wood OH-Hancock OH-
608 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southwestern Wood
and northwestern Hancock Counties through 700 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rawson, or near Bluffton, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluffton, North Baltimore, McComb, Rawson, Hoytville, Benton Ridge
and Mount Cory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 8389 4121 8363 4087 8384 4088 8388
TIME...MOT...LOC 2207Z 190DEG 15KT 4097 8387

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 7:14 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
714 PM EDT Fri Oct 8 2021

OHZ011-090000-
Cuyahoga OH-
714 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Cuyahoga
County through 800 PM EDT...

At 712 PM EDT, Doppler radar was tracking merging thunderstorms near
downtown Cleveland, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Lakewood, Euclid, Cleveland Heights, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Rocky River, East
Cleveland, Fairview Park, Bay Village, University Heights, Brooklyn,
Independence, Newburgh Heights, Valley View, Brooklyn Heights,
Bratenahl and Cuyahoga Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4140 8159 4148 8190 4150 8180 4149 8174
      4155 8163 4155 8162 4162 8153 4162 8151
TIME...MOT...LOC 2312Z 212DEG 24KT 4164 8157

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 8:38 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
838 PM EDT Fri Oct 8 2021

OHZ007-008-090130-
Ottawa OH-Sandusky OH-
838 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of Ottawa and
northwestern Sandusky Counties through 930 PM EDT...

At 838 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elmore, or 10 miles northwest of Fremont, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Harbor, Gibsonburg, Woodville, Elmore, Lindsey and Rocky Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 8319 4162 8317 4151 8304 4151 8306
      4150 8303 4147 8299 4147 8304 4146 8304
      4145 8302 4139 8333 4147 8339
TIME...MOT...LOC 0038Z 235DEG 12KT 4144 8330

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 9:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
941 PM EDT Fri Oct 8 2021

OHZ008-090230-
Sandusky OH-
941 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Sandusky
County through 1030 PM EDT...

At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fremont, Ballville, Vickery and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 8313 4145 8302 4145 8301 4143 8301
      4144 8299 4138 8292 4125 8317 4126 8318
      4132 8325
TIME...MOT...LOC 0140Z 222DEG 10KT 4130 8318

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:15 PM EDTSpecial Marine WarningCLE60 min
Oct 8, 8:38 PM EDTSpecial Weather StatementCLEOttawa52 min
Oct 8, 9:43 PM EDTSpecial Marine WarningCLE92 min
Oct 8, 9:54 PM EDTSevere Thunderstorm WarningCLESandusky36 min
Oct 8, 10:32 PM EDTSpecial Weather StatementCLEOttawa28 min
Oct 9, 1:56 AM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull8 hr
Oct 9, 2:16 AM EDTAreal Flood AdvisoryCLEGeauga, Lake4 hr
Oct 9, 4:12 AM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit5 hr
Oct 9, 4:19 AM EDTFlash Flood WarningCLEAshtabula, Geauga, Portage, Trumbull4 hr
Oct 9, 8:44 AM EDTAreal Flood WarningCLEAshtabula, Geauga, Portage, Trumbull3 hr
Oct 9, 10:11 AM EDTRiver Flood WarningCLETrumbull35 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.